Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

Dizziness and lightheadedness while standing. What could it be?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2007
Answered : 362 Questions
When i sit for long periods of time and then stand up, sometimes I get dizzy, lightheaded, uneasiness on my feet and leg gives away. When I stand still and rest for a second, everything returns to normal. Do you know what this may be?
Posted Thu, 3 May 2012 in General Health
Answered by Dr. Kiran Kumar 36 minutes later

You are having a condition known as Orthostatic Hypotension. In this, the blood pressure transiently comes down below normal on rising up from sitting/lying down position suddenly. This occurs due to pooling of blood in legs when we suddenly get up. This leads to transient reduction in the blood supply to brain and therefore, lightheadedness, dizzyness and fainting.

Its a common condition can be normally seen even in healthy people. If its frequent and occurs each time and also after sitting for short periods, then its a concern.

In your case it occurs after sitting for long periods of time. So its a normal phenomenon.

How to avoid or prevent ?
1. When getting after sitting up for long times, stretch the legs and move the legs for few seconds to facilitate blood circulation. Rise slowly.
2. Maintain good water intake - 3 - 4 litres/day
3. Increase your salt intake.

This should help.

There is no need for further evaluation if you become better

Hope this answers your query.

Thanks and Regards

Dr Kiran
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor